Inventiones mathematicae

, Volume 104, Issue 1, pp 179–199

Stable rationality of certain PGLn-quotients

  • Christine Bessenrodt
  • Lieven Le Bruyn


Stable rationality of the field of matrix invariants ℂMn×Mn)PGLn is proved forn=5 andn=7. In combination with existing results this shows that ℂ (V)PGLn is stably rational wheneverV is an almost free representation ofPGLn andn divides 420=22·3·5·7.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Benson, D.: Modular Representation Theory: New Trends and Methods. (Lect Notes Math., vol. 1081) Berlin Heidelberg, New York: Springer 1984MATHGoogle Scholar
  2. 2.
    Benson, D.J., Parker, R.A.: The Green ring of a finite group. J. Algebra87, 290–331 (1984)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Bogomolov, F.A.: The stable rationality of quotient spaces for simply connected groups. Math. USSR Sb.58, 1–14 (1987)CrossRefMATHGoogle Scholar
  4. 4.
    Colliot-Thélène, J-L., Sansuc, J-J.: LaR-équivalence sur les tores. Ann. Sci. Éc. Norm. Super.10, 175–229 (1977)MATHGoogle Scholar
  5. 5.
    Colliot-Thélène, J-L., Sansuc, J-J.: Principal homogeneous spaces under flasque tori: applications. J. Algebra106, 148–205 (1987)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Curtis, C.W., Reiner, I.: Methods of Representation Theory I. New York: Wiley-Interscience 1981MATHGoogle Scholar
  7. 7.
    Curtis, C.W., Reiner, I.: Methods of Representation Theory II. New York: Wiley-Interscience 1981MATHGoogle Scholar
  8. 8.
    Dolgachev, I.V.: Rationality of fields of invariants. In: Bloch, S.J. )ed.) Algebraic Geometry Bowdoin 1985, Proc. Symp. Pure Math.46, Part 2, 3–16 (1987)Google Scholar
  9. 9.
    Dress, A.: The permutation class group of a finite group. J. Pure Appl. Algebra6, 1–12 (1975)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Endo, S., Miyata, T.: On a classification of the function fields of algebraic tori. Nagoya Math. J.56, 85–104 (1974)MathSciNetMATHGoogle Scholar
  11. 11.
    Endo, S., Miyata, T.: On the projective class group of finite groups. Osaka J. Math.13, 109–122 (1976)MathSciNetMATHGoogle Scholar
  12. 12.
    Formanek, E.: The center of the ring of 3×3 generic matrices. Linear Multilinear Algebra7, 203–212 (1979)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Formanek, E.: The center of the ring of 4×4 generic matrices. J. Algebra62, 304–319 (1980)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Hulek, K.: On the classification of stable rankr vector bundles over the projective plane. Prog. Math.7, 113–144 (1980)MathSciNetGoogle Scholar
  15. 15.
    Kempf, G. et al.: Toroidal Embeddings. (Lect Notes Math., vol. 339) Berlin, Heidelberg, New York: Spinger 1973MATHGoogle Scholar
  16. 16.
    Le Bruyn, L., Schofield, A.: Rational invariants of quivers and the ring of matrixinvariants. NATO-ASI Ser. C-233, 21–30 (1988)Google Scholar
  17. 17.
    Lenstra, H.W.: Rational functions invariant under a finite abelian group. Invent. Math.25, 299–325 (1974)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Mumford, D., Fogarty, J.: Geometric Invariant Theory (2nd edition). Berlin, Heidelberg, New York: Springer 1981MATHGoogle Scholar
  19. 19.
    Oliver, R.:G-actions on disks and permutation representations. J. Algebra50, 44–62 (1978)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Procesi, C.: Non-commutative affine rings. Atti Accad. Naz. Lincei, VIII. Ser., v. VIII, fo.6, 239–255 (1967)MathSciNetMATHGoogle Scholar
  21. 21.
    Procesi, C.: The invariant theory ofn×n matrices. Adv. Math.19, 306–381 (1976)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Reiner, I.: Maximal Orders. London: Academic Press 1975MATHGoogle Scholar
  23. 23.
    Saltman, D.J.: Retract rational fields and cyclic Galois extensions. Isr. J. Math.47, 165–215 (1984)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Saltman, D.J.: The Brauer group and the center of generic matrices. J. Algebra97, 53–67 (1985)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Schofield, A.: Matrix invariants of composite size. 1989 (Preprint)Google Scholar
  26. 26.
    Serre, J.P.: Corps Locaux. Paris: Hermann 1962MATHGoogle Scholar
  27. 27.
    Swan, R.G.: Invariant rational functions and a problem of Steenrod. Invent. Math.7, 148–158 (1969)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Swan, R.G.: Noether's Problem in Galois theory. In: Srinivasan, B., Sally, J. (eds.) Emmy Noether in Bryn Mawr. Berlin, Heidelberg, New York: Springer 1983, pp. 21–40CrossRefGoogle Scholar
  29. 29.
    Sylvester, J.: On the involution of two matrices of the second order. Southport: British Association Report 1883, pp. 430–432Google Scholar
  30. 30.
    Voskresenskiî, V.E.: Rationality of certain algebraic tori. Math. USSR, Izv.5, 1049–1056 (1971)CrossRefMATHGoogle Scholar
  31. 31.
    Voskresenskiî, V.E.: The birational invariants of algebraic tori. Usp. Mat. Nauk30/3n2, 207–208 (1975)MathSciNetMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1991

Authors and Affiliations

  • Christine Bessenrodt
    • 1
  • Lieven Le Bruyn
    • 2
  1. 1.Fachbereich MathematikUniversität DuisburgDuisburgGermany
  2. 2.Department Wiskunde U.I. AntwerpenWilrijkBelgium

Personalised recommendations